Advised to stop Rivaroxaban for 1 week then... - AF Association

AF Association

21,965 members26,724 posts

Advised to stop Rivaroxaban for 1 week then resume.

Beckyboodle
Beckyboodle

On Monday my husband had a very severe bleed from his bowel.

This happened mid morning just out of the blue!

He saw GP who said he needed to go to hospital.He was having a huge bleed a couple of times every hour and hospital staff monitored each one.He spent 2 nights in hospital and was discharged to day.Instructed not to take rivaroxan for 1 week and then start again as it is thought this caused the bleed.

When things 'settle' he will have CT scan and colonoscopy to determine what caused the bleed .He is 80 and has other heart problems as well as AF.

Please could I ask what is your opinion on stopping rivaroxaban for 1 week?

I am on Apixaban and he asked if he should also have this but was told they are the same with potential for a bleed.

Thank you.

14 Replies

Interesting. I just had an abdominal CT scan yesterday, almost three months to the day after my afib ablation. My doctor's assistant called me right away and told me to stop taking Eliquis (apixiban) and scheduled a colonoscopy for next week. She wouldn't tell me anything else besides a vague mention of "irregularities." I wonder if I have some apixibian-related GI bleeding...

Aprilbday
Aprilbday in reply to Bshersey

So sorry to hear this happened. I know it must be terribly concerning but at least you were not sent to ER right away so maybe it will be something mild and moves along quickly. 🙏🏻

Hi after a week on the rivaroxaban I had a bad bad nose bleed clots were coming down back of my throat outta my mouth and I rushed to docs and I was told to stop them for a few days then restart so it is ok xx

Aprilbday
Aprilbday in reply to Coral39

When I first started Pradaxa My nose bled very very lightly . I did not go to the doctor because it was very light and only after waking up in AM and only on my tissue when I blew. It went away. No more issues.

It is a matter of balancing risk. There is a risk of a stroke from an 'AF' clot, which could be debilitating or fatal. There is also a risk of a bleed which could be debilitating or fatal. At present the doctors seem to consider that the risk from the bleed is more serious, hence no NOAC, warfarin or aspirin. They want his blood to be able to clot normally until they can investigate further and assess the various risks more specifically.

Beckyboodle
Beckyboodle in reply to Polski

Thank you all for replying.There was more bleeding this morning but less than previously and not the bright red colour very dark.

We shall just monitor every thing as he had no treatment in hospital just watch and wait which we can do at home.

Nose bleeds seem to be quite common.

I was given Rivaroxaban just after my stroke and after several very heavy bleeds requiring hospital treatment I was then changed to apixaban with no problem.

I had a large rectal bleed after 30 days on rivaroxaban.....it has recently been considered on the bottom end of blood thinners to prescribe because of this. Apixaban, dibigatran, warfarin and rivaroxaban in that order. The latter two are the same for brain bleeds, while the first two are much less and less rectal bleeds. That said, I was reading a journal article that mentioned they found that the statin atrovastatin REDUCES the risk of bleeds with NOACs. I am switching to apixaban and asking my doctor today about atrovastatin. Article is called "NOAC Bleeding Risks Rises With Several Drug Combinations....."while adding atorvastatin lessened the risk" from 2017 tctMD/the heart beat.

Beckyboodle
Beckyboodle in reply to sdalen

Thank you.

He does not do well on statins so these were discontinued some time ago.

Thanks Anth.No further bleeding and will resume rivaroxaban next week.

Low BP and pulse but takes a large amount of heart meds.

I am getting him to drink as much water as possible.

Very relieved no more bleeding, black stools.

Hope this will be a good day.

Thank you all.

Wishing you both no bleeds, lots of liquids and a sunny day ☀️

Also...ONLY artovastatin. The others increased bleeding.

Follow the doctors advice, I don't think it will make a vast difference and would be the same whichever blood thinner he was taking.

Good luck

Anth

Well he was admitted to hospital again.Seems he should have had a blood transfusion before discharge. He had blood transfusion also Iron infusion after spending 17 hours on a trolley due to no beds on the ward!

He saw another consultant who said he was to change to Apixaban.How ever due to hospital not sending instructions to GP and pharmacy contacting GP for details he has now been nearly 2 weeks with out anticoagulant Gp has contacted hospital so complete communication break down!

Being week end every grinds to stand still.

Thanks for replies.

Dear Gosh! So sorry to hear this! I am glad the communications are finally getting straightened out! Wow! Hang in there. 🙏🏻

Still waiting to start new anticoagulant! GP phoning hospital also pharmacy trying to establish some communication from hospital.

Nearly 2 weeks with out anticoagulant now very worrying,

You may also like...